Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2017, 4:40 PM MST for Pinal County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 4:40 PM MST (23:40 UTC)
- Expired
- Jul 19, 2017, 5:13 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WUUS55 KTWC 192340 SVRTWC AZC021-200030- /O.NEW.KTWC.SV.W.0046.170719T2340Z-170720T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 440 PM MST WED JUL 19 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... South central Pinal County in southeastern Arizona... * Until 530 PM MST * At 439 PM MST, a couple of severe thunderstorms were located in south-central Pinal county. One was near Picacho with another one near Friendly Corners. These storms were moving northwest at 10 mph. HAZARD...60 mph wind gusts, pea size hail and heavy rain. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Picacho Peak, Friendly Corners and Picacho. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3279 11131 3252 11147 3253 11185 3288 11145 TIME...MOT...LOC 2339Z 113DEG 10KT 3260 11151 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
197
WWUS55 KTWC 200013
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
513 PM MST WED JUL 19 2017
AZC021-200022-
/O.CAN.KTWC.SV.W.0046.000000T0000Z-170720T0030Z/
Pinal-
513 PM MST WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3279 11131 3252 11147 3253 11185 3288 11145
TIME...MOT...LOC 0007Z 113DEG 10KT 3264 11161
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:50 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 19, 2:50 PM MST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 250 PM MST Wed Jul 19 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail through this weekend. The greatest thunderstorm coverage should occur east to south of Tucson with lesser thunderstorm activity west of Tucson. Below normal daytime temperatures will also prevail into the weekend. && .DISCUSSION...Another active afternoon across portions of southeast Arizona with storms firing across Cochise, Santa Cruz, Graham, eastern Pima and eastern Pinal counties so far. Expect shower and storm development to continue through the rest of the afternoon and into the evening hours tonight before diminishing. Overall, flash flood threat is down from the last couple of days with relatively fast steering flow/storm motion. Drier air noted earlier in the day on water vapor and Blended Total Precip Water imagery has overspread northern Greenlee and Graham counties and shut down convection for the time being in those areas. PW values in these areas have fallen into the 0.70-0.90 inch range with visible satellite imagery indicating just some flat cumulus clouds. Very little convective activity also noted upstream in western New Mexico under the core of drier air. Otherwise, storms are firing all along and out ahead of this dry air boundary residing over far eastern Cochise, Graham and southern Greenlee counties attm. Not much change in thinking with the forecast going forward. The western half of the state will begin to dry out Thursday and Friday, with the eastern half of the state remaining quite moist and active. A weak upper low/inverted trough is progged to move northward from Chihuahua, Mexico and set up along the Arizona/New Mexico border Thursday into Friday enhancing storm development across eastern portions of the forecast area. In addition, the brisk steering flow of today will become light Thursday into Friday, so storms that do form those days will have an increased flash flood potential. The overall pattern then shows very little change Saturday through Monday of next week, as deep moisture once again surges northward across the state increasing precipitation chances areawide, but especially from Tucson and points south and east. Some drying is then noted mid to late next week, but the latest models runs are not quite as aggressive with this drying. Grids/text products show a lowering of pops next Tuesday and Wednesday in response to this drying, especially west of Tucson. Daytime high temperatures will remain below normal into early next week and then near normal mid to late next week. && .AVIATION...Valid thru 21/00Z. Scattered to numerous TSRA/SHRA this afternoon/evening, then isolated to scattered -TSRA/-SHRA mainly west/northwest of KTUS late tonight into early Thursday morning. Scattered to numerous TSRA/SHRA developing again Thursday afternoon. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL, and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue the rest of the work week with locally heavy rains. A bit of an uptick in the number of storms is likely later this weekend into early next week. Temperatures will remain below normal with a continuation of elevated humidity levels. 20- foot winds will mainly remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 12:22 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1222 PM MST WED JUL 19 2017
AZZ509-510-192015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1222 PM MST WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 115
PM MST...
At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Clifton, or 24 miles west of Buckhorn, moving west at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clifton, Morenci and Guthrie.
LAT...LON 3280 10928 3303 10947 3307 10914 3292 10904
3289 10905
TIME...MOT...LOC 1922Z 078DEG 11KT 3297 10912
LeinsSpecial weather statement, Jul 19, 1:55 PM MST, 2 hours 45 minutes before
Special Weather Statement National Weather Service Tucson AZ 155 PM MST WED JUL 19 2017 AZZ507-513-192200- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 155 PM MST WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST... At 155 PM MST, Doppler radar was tracking a strong thunderstorm over Huachuca City, or near Sierra Vista, moving northwest at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Benson, Huachuca City, Sierra Vista Southeast, Fort Huachuca, Charleston, Whetstone and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3159 11008 3148 11022 3175 11063 3193 11046 TIME...MOT...LOC 2055Z 129DEG 22KT 3165 11031 LEINS
Special weather statement, Jul 19, 3:15 PM MST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 315 PM MST WED JUL 19 2017 AZZ502-504>506-192315- Tohono O'odham Nation including Sells-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho Peak State Park- 315 PM MST WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES UNTIL 415 PM MST... At 315 PM MST, Doppler radar was tracking a strong thunderstorms near Tucson Estates and Marana, moving northwest at 5 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Tucson, Marana, Flowing Wells, Avra Valley, Tucson Estates, Casas Adobes, Tortolita, Saguaro National Park West, Red Rock, Picture Rocks and Silver Bell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3230 11100 3215 11121 3240 11162 3266 11124 TIME...MOT...LOC 2215Z 137DEG 6KT 3229 11117 French
Special weather statement, Jul 19, 4:18 PM MST, 22 minutes before
Special Weather Statement National Weather Service Tucson AZ 418 PM MST WED JUL 19 2017 AZZ502-505-192345- Tohono O'odham Nation including Sells-South Central Pinal County including Eloy/Picacho Peak State Park- 418 PM MST WED JUL 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL 445 PM MST... At 415 PM MST, Doppler radar was tracking several strong thunderstorms near Picacho Peak and Red Rock, moving west at 5 to 10 mph. Winds in excess of 45 mph, heavy rain and localized blowing dust will be possible with this storm. Locations impacted include... Eloy, Picacho Peak, Friendly Corners and Picacho. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3264 11130 3251 11137 3252 11190 3286 11151 TIME...MOT...LOC 2315Z 111DEG 6KT 3261 11140
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:12 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jul 18, 5:58 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 19, 12:02 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 19, 12:22 PM MST | Special Weather Statement | TWC | Greenlee | 53 min |
| Jul 19, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 64 min |
| Jul 19, 1:42 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 19, 1:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Jul 19, 2:41 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 19, 2:52 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 19, 3:14 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 19, 3:15 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Jul 19, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 19, 3:35 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 19, 3:41 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 19, 4:18 PM MST | Special Weather Statement | TWC | Pinal | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.